West Virginia, 2008

Flash Flood in West Virginia, July 6, 2008

July 6, 2008 · NWS RNK · 1 event in 1 county or zone

Showers and thunderstorms formed during the afternoon along a stationary front. One of these storms produced enough rain fall to prompt flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and thunderstorms formed during the afternoon along a stationary front. One of these storms produced enough rain fall to prompt flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 2:20 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 6, 2:20 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SUN JUL 6 2008

.SYNOPSIS...
AN UPPER LEVEL AREA OF LOW PRESSURE OVER THE OHIO VALLEY WILL PUSH
SLOWLY EASTWARD OVER THE NEXT SEVERAL DAYS LEAVING THE REGION IN A
A BROAD...BUT WEAK SOUTHWEST FLOW. HIGH HUMIDITY AND WARM
TEMPERATURES ALONG WITH SHOWERS AND THUNDERSTORMS WILL BE
SCATTERED ACROSS THE REGION AHEAD OF THIS UPPER SYSTEM.

&&

.NEAR TERM /THROUGH MONDAY/...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THIS
EVENING WITH THE BETTER AREAL COVERAGE OF STORMS GRADUALLY SHIFTING
TO THE SOUTHEAST THIS AFTERNOON AND TONIGHT. STORMS ARE MOVING SLOW
AND HEAVY RAIN IS EXPECTED WITH ANY OF THE STRONGER CELLS. STORM
COVERAGE WILL DIMINISH THROUGH THE OVERNIGHT HOURS WITH FOG
DEVELOPING. AREAS OF DENSE IS POSSIBLE IN MOUNTAIN VALLEYS TOWARDS
SUNRISE. OVERNIGHT TEMPERATURES WILL REMAIN MUGGY WITH LOWS IN THE
60S TO NEAR 70 IN THE PIEDMONT.

UPPER LEVEL LOW WILL DRIFT TO THE NORTHEAST AND WILL LIKELY BE
CENTERED OVER THE GREENBRIER VALLEY TOMORROW. THE BERMUDA HIGH
CONTINUES TO BLOCK THIS FEATURE WHICH WILL KEEP UNSETTLE SCATTERED
CONVECTION OVER THE AREA. LIKE THE LAST COUPLE OF DAYS...CONVECTION
TO START FIRING AROUND NOON ACROSS THE WEST...THEN DRIFTS TO THE EAST
IN THE AFTERNOON. STORMS THAT DEVELOP WILL BE SLOW MOVING WITH HEAVY
DOWNPOURS. AREAS SEEING CONVECTION EARLY MAY STRUGGLE TO REACH
80...ESPECIALLY IN THE HIGHER ELEVATIONS. MOUNTAIN SITES WITH LATER
ARRIVAL OF STORMS COULD WARM INTO THE LOWER TO MID 80S. EASTERN
SITES SHOULD WARM TO NEAR NORMAL WITH MID TO UPPER 80S...POSSIBLY 90
TOWARD SOUTHSIDE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
UPPER LEVEL LOW TO OPEN AS A TROUGH AND BE ALONG THE SPINE OF THE
APPALACHIANS MONDAY NIGHT. SHORT WAVES RIDING ALONG THIS TROUGH
AND WITH A SATURATED ATMOSPHERE...CAN NOT RULE OUT AN ISOLATED
SHOWER THROUGH THE OVERNIGHT. SOME DRY AIR MAY ENTRAIN INTO THE
REGION IN THE UPPER LEVELS AND WITH LOSE OF HEATING...THERE MAY
NOT BE ANY SHOWERS THROUGH TUESDAY MORNING. WILL AT LEAST KEEP 20
POPS TO COVER FOR THIS UNCERTAINTY. ON THE OTHER HAND...FOG IS A
GOOD POSSIBILITY WITH LIGHT WINDS AND SATURATED LOW LEVELS. PATCHY
DENSE FOG IS LIKELY ACROSS THE MOUNTAIN VALLEYS WITH VISIBILITIES
UNDER A MILE. OTHER AREAS WILL ALSO SEE SOME FOG BY SUNRISE
TUESDAY MORNING WITH VISIBILITIES BEING 4-6 MILES.

FOG WILL BURN OFF SLOWLY IN THE MORNING...THEN AN UPPER LEVEL TROUGH
AND A SURFACE LEE TROUGH WILL COMBINE TO GENERATE CONVECTION DURING
THE EARLY AFTERNOON AND EVENING HOURS. GFS STILL SHOWING THE UPPER
LEVEL TROUGH SLOWLY PROGRESSING TO THE EAST COAST WHILE MAINTAINING
A STUBBORN BERMUDA HIGH. WILL CONTINUE TO CARRY SLIGHT/CHANCE
POPS...ESPECIALLY IN THE PIEDMONT...WITH UPPER LEVEL FEATURES
NEAR/OVER THE AREA.

TEMPERATURES THROUGH THE PERIOD WILL BE SIMILAR TO THIS PAST
WEEKENDS TEMPERATURES. MUGGY OVERNIGHTS IN THE 60S TO LOWER 70S.
DAYTIME TEMPERATURES WILL BE BELOW NORMAL IF SHOWERS COME ACROSS
EARLY TO ABOVE NORMAL IF THEY ARRIVE LATE. GENERALLY 80S ACROSS THE
MOUNTAINS TO 90 IN THE PIEDMONT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
COLD FRONT APPROACHES THE REGION WEDNESDAY WITH PREFRONTAL SHOWERS
BEGINNING ACROSS THE MOUNTAINS IN THE MORNING. DESPITE AN
INCREASING LOW LEVEL JET...EARLY ARRIVAL OF SHOWERS AND CLOUD
COVER WILL LIMIT SEVERE POTENTIAL. EAST OF THE BLUE
RIDGE...ESPECIALLY IN THE PIEDMONT AND ALONG THE NC/VA
BORDER...INSTABILITY AND ISOLATION WILL BE BETTER AND THEREFORE
STRONG STORMS COULD DEVELOP. THE COLD FRONT WILL SLOWLY MOVE
THROUGH THE REGION WEDNESDAY NIGHT. HOWEVER...THERE IS NOT MUCH
UPPER LEVEL PUSH WITH THE FRONT AND THEREFORE COULD GET HUNG UP
ACROSS SOUTHEAST PORTION OF THE CWA (SOUTHSIDE). THE DEW POINT
FRONT DOES NOT LOOK TO MOVE THROUGH THE REGION UNTIL 18Z THURSDAY.
I WILL HANG ON TO SOME POPS FOR COUNTIES ALONG THE NC/VA BORDER
THURSDAY MORNING...THEN HAVE A DRYING TREND FROM NORTH TO SOUTH IN
THE AFTERNOON.

A WEAK HIGH PRESSURE SYSTEM WILL BUILD IN THURSDAY NIGHT INTO FRIDAY
NIGHT. THIS SHOULD BRING SOME TRANQUIL WEATHER IN FOR 24-36 HOURS.
HOWEVER...UPPER LEVEL RIDGE BUILDING OVER THE GULF COAST AND ZONAL
FLOW OVER THE AREA...COULD BRING STORMS INTO THE REGION BY FRIDAY
NIGHT. THESE STORMS WILL GET ORGANIZED IN THE MISSISSIPPI VALLEY AND
TRACK TO THE MID ATLANTIC REGION FRIDAY NIGHT AND INTO SATURDAY.
THESE STORMS WILL LIKELY TRACK ALONG THE OLD WEDNESDAY FRONTAL
BOUNDARY...WHICH COULD BE RETREATING THROUGH THE CWA DURING THIS
TIME.

DESPITE A COLD FRONTAGE PASSAGE MID WEEK...TEMPERATURES WILL HOVER
NEAR NORMAL THROUGH NEXT WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCATTERED THUNDERSTORMS AREA EXPECTED TO CONTINUE THROUGH
03-06Z...WITH THE BETTER AREAL COVERAGE OF STORMS GRADUALLY
SHIFTING TO THE SOUTHEAST THIS AFTERNOON AND TONIGHT. BASED ON
CURRENT RADAR TRENDS HAVE ONLY INCLUDED TSRA IN THE BODY OF THE
TAF FOR BLF AND LWB. STORMS ARE MOVING SLOW AND HEAVY RAIN IS
EXPECTED WITH ANY OF THE STRONGER CELLS. OUTSIDE OF THE MVFR TO
IFR CONDITIONS WITH THE THUNDERSTORMS...CEILINGS AND VISIBILITIES
WILL BE VFR THROUGH 06Z.

MVFR FOG IS EXPECTED TO FORM AFTER 06Z WITH VISIBILITIES NOT
IMPROVING UNTIL AFTER SUNRISE ON MONDAY.

THE UPPER TROF IS NOT FORECAST TO MOVE EAST OF THE COUNTY WARNING
AREA UNTIL TUESDAY MORNING SO MORE SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH TUESDAY. ANOTHER FRONT PASSES ACROSS THE MID
ATLANTIC REGION ON WEDNESDAY CONTINUING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jul 6, 5:03 AM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 AM EDT SUN JUL 6 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-071015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
603 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A
FEW STORMS MAY CONTAIN DAMAGING WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE AGAIN LIKELY MONDAY AND TUESDAY ACROSS
MUCH OF THE AREA. HEAVY RAIN AND THE POTENTIAL FOR DAMAGING WIND
WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 6, 2:28 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT SUN JUL 6 2008

WVZ043>045-062015-
MONROE WV-GREENBRIER WV-SUMMERS WV-
328 PM EDT SUN JUL 6 2008

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ALDERSON...OR ABOUT 3 MILES
NORTH OF TALCOTT...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...GLENRAY AT 355 PM EDT...ALDERSON AT 400 PM EDT...
WOLFCREEK AT 405 PM EDT...PICKAWAY...ASBURY AT 415 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING...SMALL HAIL AND WINDS GUSTING
45 MPH WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 6, 2:50 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT SUN JUL 6 2008

VAZ017-032-062045-
PATRICK VA-FLOYD VA-
350 PM EDT SUN JUL 6 2008

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILLIS...OR ABOUT 2 MILES
NORTHWEST OF MABRY MILL...MOVING NORTHEAST AT 9 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...MABRY MILL AT 355 PM EDT...ROCKY KNOB
RECREATION AREA AT 425 PM EDT...ROCKY KNOB SUMMIT AT 430 PM
EDT...WOOLWINE AT 440 PM EDT...AND CHARITY AT 445 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Local storm report, Jul 6, 3:10 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     2 N DOBSON              36.42N 80.72W
07/06/2008                   SURRY              NC   LAW ENFORCEMENT

            ONE TREE BLOWN DOWN ONTO A POWER LINE AT RED BRUSH ROAD.

&&

WHP
Special weather statement, Jul 6, 3:18 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT SUN JUL 6 2008

VAZ018-019-WVZ044-045-062100-
CRAIG VA-MONROE WV-GREENBRIER WV-ALLEGHANY VA-
418 PM EDT SUN JUL 6 2008

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WHITE SULPHUR SPRINFS...OR ABOUT
OVER GLACE...MOVING SOUTH AT 4 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...GLACE AT 430 PM EDT...EARLEHURST AT 445 PM EDT...MONCOVE LAKE
STATE PARK...AND SWEET SPRINGS AT 500 PM EDT...

EXPECT HEAVY RAINS UP TO ONE INCH...SMALL HAIL AND WINDS GUSTING TO
45 MPH WITH THIS STORM. STAY INDOORS AWAY FROM WINDOWS IF YOU LIVE
IN THE PATH OF THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 6, 3:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT SUN JUL 6 2008

VAZ044-058-062200-
HALIFAX VA-PITTSYLVANIA VA-
456 PM EDT SUN JUL 6 2008

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF INGRAM...MOVING EAST AT 7 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...INGRAM AT 510 PM
EDT...RIDGEWAY AT 525 PM EDT...AND HALIFAX AT 600 PM EDT.

EXPECT RAINFALL AMOUNTS OF UP TO ONE INCH...SMALL HAIL AND WIND
GUSTS TO 45 MPH WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...STAY INDOORS AND AWAY FROM
WINDOWS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 6, 4:01 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SUN JUL 6 2008

NCZ001-062200-
ASHE NC-
501 PM EDT SUN JUL 6 2008

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM JEFFERSON...SOUTH TO TODD...MOVING SLOWLY
NORTHEAST.

EXPECT RAINFALL AMOUNTS OF BETWEEN ONE AND TWO INCHES OVER THE NEXT
HOUR...ESPECIALLY SOUTH OF WEST JEFFERSON. THIS WILL CAUSE LOW LYING
FLOODING AND PONDED WATER ON THE HIGHWAY.

IF TRAVELING...SLOW DOWN TO AVOID HYDROPLANING.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1
5...4 3 2 4.

WP

The radar

The Roanoke radar (KFCX), 73 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
July 6, 4:30 PM EST to 8:31 PM EST
Where
Mercer County, 1.41 mi NNW of Stengle to 1.92 mi WNW of Hardy
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
37.349, -80.991

Around three inches of rainfall helped to produce flash flooding. Around Oakvale, one foot of flowing water was reported across Possum Hollow Road and Cumberland Road. Traffic was blocked due to the water. Portions of Cumberland Road, Goddwins Chapel Road, and Powell Mountain Road were partially washed out due to the flash flooding of culverts. Near Hardy, flash flooding occurred near Peggy Branch Road. Damage values are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123259.